New York, 2016

Excessive Heat in New York, August 11, 2016

August 11, 2016 · NWS OKX · 2 events in 2 counties and zones

High pressure over the western Atlantic Ocean ushered in hot and humid air northward across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High pressure over the western Atlantic Ocean ushered in hot and humid air northward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 1:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 11, 1:30 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service New York NY
230 PM EDT THU AUG 11 2016

.SYNOPSIS...
Bermuda high pressure will remain across the Western Atlantic
through the weekend...bringing a heat wave to the Tri-State
Region. A cold front approaches on Sunday and moves across
sometime early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Heat products have been expanded and extended through the weekend.
Scattered thunderstorms are rapidly developing and will impact the
forecast area through at least 4-6 pm.

The ridge in the mid levels further suppresses slightly through
the day. At the surface, the Bermuda high persists with a
continuing SW flow, further establishing the very warm and humid
airmass encompassing the region.

On a small scale, there is a slight perturbation and inherent subtle
shortwave along the periphery of the ridge that will be moving
across during the day. This along with any differential heating as
well as sea breeze boundaries will allow for increased convergence
and hence, increase the potential for showers and thunderstorms.
There is pretty good multi-model agreement with precipitation
throughout today, but exact timing and placement will be uncertain.
This uncertainty will make it difficult to pinpoint when and where
exactly showers and thunderstorms will be likely. However, there
will be a 30-50 percent chance of them, higher out west, where there
will be more instability.

Borderline moderate to high risk of rip current through today
with residual 3 to 4 ft s/sw wind waves. With a couple of
supplemental long period 1 ft se swells the surf zone forecast
remains leaned towards a high risk.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
The ridge further flattens tonight and then the height becomes
nearly steady at 500mb Friday and Friday Night. Meanwhile, a mid
level low moves east in Manitoba tonight and into Ontario Friday and
Friday Night as it transitions to an open wave. On the large scale,
the longwave trough will be developing and approaching the
Northeast. The ridge in the local region starts to move more
offshore.

At the surface, the Bermuda high remains anchored keeping the region
locked into a SW flow and therefore establishing an increasingly
warm and tropical airmass. Lows both tonight and Friday night used
the warmer side of guidance, ECS for tonight and MAV for Friday
night. For highs Friday, they were also a blend of MAV/MET/ECS.

As far as convection is concerned, chance for showers and
thunderstorms will be lower tonight and Friday Night overall with
the lower instability and higher Friday with daytime heating and
inherent gain of instability. Similar to Thursday, the trigger
Friday will be a small subtle shortwave riding along the
periphery of the ridge as well as surface features of differential
heating and any sea breeze boundaries.

In terms of the airmass, it remains very warm and humid as dewpoints
stay in the low to mid 70s. Most lows tonight and Friday night only
drop into the mid to upper 70s. Friday features highs slightly
warmer than the previous day as likewise the 850mb temperatures from
multiple models also increases by approximate a degree C. This will
allow for slightly warmer temperatures with daytime mixing. With the
dewpoints still in the low to mid 70s, expecting a large part of the
region to see heat indices in the lower 100s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Oppressive heat and humidity continues through Sunday as Bermuda
ridging remains in control.

Max temperatures in the lower to possibly mid 90s are expected
for a majority of the region through Sunday...with dewpoints in
the mid 70s. Widespread heat indices around 100 degrees are
forecast with some areas such as Northeast NJ and NYC possibly
reaching and slightly exceeding excessive heat warning values of
105 degrees on Saturday...and possibly Sunday afternoon...although
not as confident and will depend on the amount of cloud cover

Diurnal instability and any differential heating due to cloud
cover in addition to sea breeze convergence boundaries will allow
for scattered showers and thunderstorms to develop Saturday,
mainly in the afternoon to early evening hours and for NYC metro
and interior each day. Tropical moisture across the region will
allow any thunderstorms to produce torrential rainfall, and weak
steering flow will portend an increased flash flood threat as
thunderstorms will be slow moving. Increasing coverage of showers
and thunderstorms is possible Sunday and Sunday Night as upper
level trough and frontal boundary approach.

Solutions begin to diverge on Sunday with regards to the southward
progression of the frontal boundary. The GFS is faster moving it
through Sun eve...although not as fast as previous runs...and also
appears to be having convective feedback issues. Have stuck
closer to the ECMWF which has had more run to run continuity...but
is a more pessimistic forecast with the front becoming hung up
over the area on Monday and possibly resulting in unsettled
weather into the middle of next week. This will maintain chance
for widespread shower and thunderstorm activity. Since
considerable uncertainty exists with the location of the frontal
boundary...this is a low confidence forecast. This will also have
an impact on the temperature and dewpoint forecast.

The boundary should eventually shift to the south of the local
area...but it may not be until the second half of the week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Unsettled weather on tap for this afternoon and evening, mainly
for KNYC and northern terminals. Primarily a VFR forecast, but
conditions will briefly dip to MVFR, possibly IFR, should TSRA
pass through the terminals. Think best chances will be from
21-01Z, but with storms already developing, cannot rule out
convection starting to impact KNYC terminals after 19Z. KSWF may
be impacted prior to that.

Low confidence on development of fog tonight, except for
terminals away from KNYC. Will TEMPO reductions in VSBY there late
tonight and into Friday morning.

Models indicating a wave of +SHRA around daybreak Friday,
persisting through the morning departure bank. For now, will carry
a PROB30 group for MVFR conditions in +SHRA. IFR conditions
possible.

W-SW winds 8-12 KT, and S winds 8-12 KT for coastal terminals due
to sea breezes will become SW 5-7 KT this evening. SW flow
persists tonight through Friday, and strengthens Friday
afternoon.

 ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: +SHRA development possible this afternoon and
evening. SCT TSRA possible as well.

KLGA TAF Comments: +SHRA development possible this afternoon and
evening. SCT TSRA possible as well.

KEWR TAF Comments: +SHRA development possible this afternoon and
evening. SCT TSRA possible as well.

KTEB TAF Comments: +SHRA development possible this afternoon and
evening. SCT TSRA possible as well.

KHPN TAF Comments: +SHRA development possible this afternoon and
evening. SCT TSRA possible as well.

KISP TAF Comments: +SHRA may develop by this evening. SCT TSRA
possible as well.

.OUTLOOK FOR 18Z Friday through Tuesday...
.Friday afternoon through Monday...Mainly VFR. Isolated to
scattered +SHRA/TSRA may result in brief IFR conditions.
.Tuesday...VFR. MVFR or lower possible Tuesday night.

&&

.MARINE...
Conditions on the forecast waters are expected to remain below
SCA thresholds for today and tonight. For Friday and Friday night
though, enough of a southerly fetch and a slight pressure gradient
increase will lead to potentially more SCA conditions for the
ocean with non-ocean waters staying below SCA thresholds.

SCA possible on the ocean waters Sat/Sat eve for marginal wind gusts
and seas. Gusts diminish Sat night...but a moderate SW flow should
keep seas elevated through early Sun morning. Sub-advsy conds are
then expected due to relatively light winds.

&&

.HYDROLOGY...
With precipitable waters remaining generally between 2 and 2.5
inches, any thunderstorms that develop through the weekend will
be capable of producing torrential rainfall. With storm motion
generally expected to be less than 20 kt, there will be the threat
of localized flash flooding from any slower moving strong storm.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 AM EDT Saturday for CTZ005-006-009-010.
     Excessive Heat Watch from Saturday morning through Sunday
     evening for CTZ005-006-009-010.
     Heat Advisory from 8 AM Saturday to 10 PM EDT Sunday for
     CTZ007-008-011.
NY...Heat Advisory until 8 AM EDT Saturday for NYZ067>075-078-
     176>179.
     Excessive Heat Watch from Saturday morning through Sunday
     evening for NYZ067>075-078-176>179.
     Heat Advisory from 8 AM Saturday to 10 PM EDT Sunday for
     NYZ080.
     High Rip Current Risk until 8 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...Heat Advisory until 8 AM EDT Saturday for NJZ002-004-006-
     103>108.
     Excessive Heat Watch from Saturday morning through Sunday
     evening for NJZ002-004-006-103>108.
MARINE...None.

&&

SYNOPSIS...24/JM
NEAR TERM...JMC/JM
SHORT TERM...JM
LONG TERM...24
AVIATION...MPS
MARINE...24/JM
HYDROLOGY...24/JM
Hazardous weather outlook, Aug 11, 1:27 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
227 PM EDT THU AUG 11 2016

ANZ330-335-338-340-345-350-353-355-121830-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
227 PM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>074-078-176-177-
121830-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-
227 PM EDT THU AUG 11 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   EXCESSIVE HEAT WATCH.

IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP THROUGH
THE WEEKEND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ012-NYZ079-121830-
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-
227 PM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANY THUNDERSTORMS THAT DEVELOP THROUGH THE WEEKEND WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-178-179-121830-
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
227 PM EDT THU AUG 11 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   HEAT ADVISORY.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   EXCESSIVE HEAT WATCH.

IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP THROUGH
THE WEEKEND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-011-121830-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
227 PM EDT THU AUG 11 2016

...HEAT ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 10 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP THROUGH
THE WEEKEND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ080-121830-
SOUTHWESTERN SUFFOLK-
227 PM EDT THU AUG 11 2016

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 10 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP THROUGH
THE WEEKEND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ081-121830-
SOUTHEASTERN SUFFOLK-
227 PM EDT THU AUG 11 2016

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANY THUNDERSTORMS THAT DEVELOP THROUGH THE WEEKEND WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

In the hours before

Local storm report, Aug 11, 1:19 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
219 PM EDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     MARINE TSTM WIND 1 ESE NEPTUNE PARK      41.31N  72.08W
08/11/2016  M44 MPH          ANZ330             CT   BUOY

            NEW LONDON LEDGE BUOY.

&&

FEB
Special weather statement, Aug 11, 2:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
326 PM EDT THU AUG 11 2016

CTZ006-007-112015-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
326 PM EDT THU AUG 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MIDDLESEX AND NORTH
CENTRAL NEW HAVEN COUNTIES...

AT 325 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
MIDDLEFIELD...OR NEAR MERIDEN...MOVING NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  MIDDLETOWN AROUND 330 PM EDT.
  CROMWELL AROUND 335 PM EDT.
  EAST HAMPTON...PORTLAND...EAST HADDAM...HADDAM AND LAKE
  POCOTOPAUG--EAST HAMPTON AROUND 340 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HIGGANUM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4152 7243 4144 7267 4143 7274 4141 7280
      4153 7291 4155 7287 4154 7285 4156 7285
      4157 7283 4156 7283 4157 7280 4158 7275
      4159 7275 4159 7273 4161 7272 4162 7271
      4163 7268 4164 7257
TIME...MOT...LOC 1925Z 239DEG 49KT 4151 7274

BC
Special weather statement, Aug 11, 2:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
330 PM EDT THU AUG 11 2016

NYZ079-112015-
NORTHEAST SUFFOLK-
330 PM EDT THU AUG 11 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUFFOLK COUNTY...

AT 330 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WADING RIVER...
MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  WADING RIVER AROUND 335 PM EDT.
  CALVERTON AROUND 345 PM EDT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4089 7288 4096 7288 4096 7293 4097 7295
      4097 7286 4098 7284 4097 7277 4099 7270
      4099 7267 4092 7265 4091 7273 4089 7275
      4087 7290
TIME...MOT...LOC 1930Z 258DEG 19KT 4093 7286

BC
Special weather statement, Aug 11, 2:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
333 PM EDT THU AUG 11 2016

NYZ177-179-112015-
NORTHERN NASSAU-SOUTHERN NASSAU-
333 PM EDT THU AUG 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NASSAU COUNTY...

AT 333 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MINEOLA...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WESTBURY AND BROOKVILLE AROUND 345 PM EDT.
  LEVITTOWN AND HICKSVILLE AROUND 350 PM EDT.
  OYSTER BAY AND SYOSSET AROUND 355 PM EDT.
  FARMINGDALE...PLAINVIEW AND WOODBURY AROUND 400 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WEST HEMPSTEAD...
THOMASTON...EAST HILLS...JERICHO...NORTH WANTAGH...EAST WILLISTON...UPPER
BROOKVILLE...HERRICKS...EAST MEADOW AND OYSTER BAY COVE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4067 7369 4073 7371 4074 7370 4075 7370
      4077 7373 4084 7376 4087 7367 4086 7366
      4088 7365 4091 7350 4090 7349 4092 7350
      4091 7348 4090 7348 4089 7347 4071 7343
TIME...MOT...LOC 1933Z 258DEG 19KT 4077 7366

BC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Southern Queens

When
August 11, 3:00 PM EST to 6:00 PM EST
Where
Southern Queens forecast zone
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Hot temperatures along with high humidity resulted in a heat index of 107 at JFK International Airport at 4 pm.

Excessive Heat, Northern Queens

When
August 11, 3:00 PM EST to 6:00 PM EST
Where
Northern Queens forecast zone
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Hot temperatures along with high humidity resulted in a heat index of 105 at LaGuardia |Airport at 5 pm.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655719, 655720.